West Virginia, 2012

Tornadoes and Flash Flooding in West Virginia, March 2 to 3, 2012

March 2 to 3, 2012 · NWS RLX · 17 events in 5 counties and zones

A deepening low pressure system was lifting northeast out of central Illinois around midday on Friday, the 2nd. It reached southern Michigan by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A deepening low pressure system was lifting northeast out of central Illinois around midday on Friday, the 2nd. It reached southern Michigan by evening. By late afternoon its associated warm front had pulled north into central Ohio and into central West Virginia near Charleston. Some small hail fell with the warm front across southern West Virginia during the late morning hours. The warm front struggled to move much further to the northeast. This left eastern Kentucky in the warm sector. During the late afternoon, surface dew points increased into the upper 50s in eastern Kentucky and into the lower 60s across southern Kentucky. This was ahead of the approaching cold front.

Severe thunderstorms, including distinct supercells, moved into eastern Kentucky just before sunset. One of those supercells produced a long lived tornado that moved into Wayne County from Lawrence County, Kentucky. The tornado crossed the Tug Fork River near Glen Hayes and moved through the Dunlow, Kiahsville, Cove Gap vicinity. It weakened and disispated in Lincoln County. It was the same storm that had hit West Liberty, Kentucky earlier. A shorter track tornado formed a short time later from a separate cell, affecting portions of Lincoln County.

Another tornado with a long track, crossed the Tug Fork River near Kermit before weakening and lifting in Mingo County. This is the first recorded tornado for Mingo County. This was same supercell thunderstorm that had hit the Salyersville, Kentucky vicinity earlier.

Flooding was also a significant problem. The warm frontal rain kept the ground saturated. The early evening thunderstorms then dumped around 1.5 inches in 3 hours, causing flash flooding on streams, mainly in Wayne and Lincoln Counties.

In Lincoln County, the total damage from the 2 tornado paths plus the flash flooding was 1 house destroyed, 5 homes with major damage, and 8 others with minor damage.

Around 2,300 customers lost electricity in Wayne County, with another 2000 in Lincoln County.

In the aftermath, a few residents around Charleston, including the Kanawha County community of Tornado, found paper envelopes, cancelled checks, and pictures around their property, that had fallen from the sky. The items were from the West Liberty, Kentucky vicinity.

This event was included with the 29th of February episode as a federal disaster. Around 130 West Virginia National Guard troops were used in the field during the course of this federal disaster. See FEMA disaster number 4059 for additional details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 5:45 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 2, 5:45 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
545 AM EST FRI MAR 2 2012

.SYNOPSIS...
WARM FRONT TODAY. COLD FRONT TONIGHT. SHOWERS AND THUNDERSTORMS WITH
EACH. COLD WEATHER ESTABLISHES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
HAVE SPED UP THE POPS THIS MORNING EVER SO SLIGHTLY...BASED ON
CURRENT RADAR TRENDS. WILL NEED TO WATCH CURRENT LINE OF
CONVECTION THAT IS LOCATED ALONG THE 850MB DEWPOINT GRADIENT. NOT
SURE IF THIS INITIAL LINE OF STORMS WILL SURVIVE INTO OUR
AREA...AS THEY MAY OUT RUN THE ADVECTION OF THE LOW LEVEL MOISTURE
AND WARMER AIR. CURRENT OBS STILL HAVE THE CWA AT FREEZING OR JUST
ABOVE...WITH THE EXCEPTION OF BKW WHICH IS UP TO 45F. STILL
BELIEVE SHOWERS ARE POSSIBLE IN THE NEXT COUPLE OF HOURS OVER THE
SOUTHERN AND WESTERN ZONES.

PRIMARY STORM THREATS TODAY REMAIN WIND AND HAIL...BUT TORNADOES
ARE A POSSIBILITY AS WELL GIVEN THE HIGH SHEAR ENVIRONMENT.

PREVIOUS DISCUSSION...
AS MODELS HAVE SUGGESTED...FIRST CONVECTION GETTING STARTED WITH THE
WARM ADVECTION/WARM FRONT OVER THE SOUTHERN TENNESSEE BORDER AND
SOUTHERN APPALACHIA. SIGNIFICANT CHANGE IN AIRMASS EXPECTED TODAY
WITH THE PASSAGE OF THE WARM FRONT. WILL EXPECT INCREASES IN SURFACE
AND LOW LEVEL MOISTURE...WHICH WILL HELP SET THE STAGE FOR A POTENT
DAY WEATHER WISE ACROSS OUR CWA.

FIRST BATTLE IS THE POTENTIAL FOR THUNDER WITH THE DEEPENING
MOISTURE WITH THE WARM FRONT. NEED TO LOOK ABOVE 900MB/INVERSION
LAYER WITH THIS ASSESSMENT...AND ALSO TAKE INTO ACCOUNT THE SPEED
AND DIRECTIONAL SHEAR AS THE LOW LEVEL DYNAMICS INCREASE ON THE
WHOLE WITH WARM FRONTAL PASSAGE. THAT BEING SAID...WHILE THUNDER IS
EXPECTED...FEEL THE COVERAGE WILL BE MORE SCATTERED LATER THIS
MORNING AND EARLY AFTERNOON IN THIS TYPE OF REGIME.

ONCE IN THE WARM SECTOR THIS AFTERNOON AND EVENING...DROP THE POPS
DOWN TO CHANCE WITH THE THOUGHT THAT SHOWER AND THUNDERSTORM
COVERAGE SHOULD BE SIGNIFICANTLY LESS WELL AHEAD OF THE COLD FRONT.
CONCERNS TURN TO THE WEST SOUTHWEST AT THIS POINT WHERE SEVERE
WEATHER WILL LIKELY HAVE BEEN ONGOING...AND FAST MOVING CELLS AND
QLCS FEATURES WILL TREK TOWARDS OUR AREA. BEST LAPSE RATES WILL BE
WEST OF HERE DURING THE PRIME HEATING HOURS TODAY AS OPPOSED TO OUR
CWA...BUT IT IS IMPORTANT TO NOTE THAT SPC HAS EXPANDED THE MODERATE
RISK FURTHER EAST TOWARDS THE CHARLESTON AREA...AND WILL SEE SPILL
OVER FROM ACTION FROM AREAS TO THE WEST SOUTHWEST INTO OUR NECK OF
THE WOODS. NAM BRINGS SURFACE BASED CAPE VALUES OVER 1000J/KG TO THE
MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS...BUT THIS CAN BE
OVERDONE AT TIMES WITH SURFACE DEWPOINT BIASES FROM THAT MODEL. WITH
SUNSET...WILL BE LOSING THE INSTABILITY OFF THE SURFACE AND WILL NOT
HAVE THE SAME HIGH LAPSE RATES AS MENTIONED FOR THE LOWER OHIO AND
TENNESSEE VALLEYS. SO...WITH THE COLD FRONT NOT SLATED TO COME
THROUGH UNTIL LATE THIS EVENING AND INTO TONIGHT...THIS COULD HELP
CURB SOME THE STRENGTH OF STORMS ASSOCIATED WITH THE FRONT ITSELF.
IT IS QUITE POSSIBLE THAT WE WILL HAVE DEALT WITH SIGNIFICANT
NUMBERS OF STORMS BY THIS POINT HOWEVER...AND THE COLD FRONT WILL
LIKELY NOT BE OUR ONLY PROBLEM TODAY/TONIGHT.

FLASH FLOOD GUIDANCE IS FAIRLY LOW ACROSS MUCH OF THE CWA IN BOTH
THE ONE HOUR AND THREE HOUR RANGES...THANKS TO THE ACTIVITY FROM
WEDNESDAY. WHITE NOT IN ANY EXCESSIVE RAINFALL GRAPHICS FROM
HPC...NO VEGETATION THIS TIME OF YEAR MAKES FOR MORE OF THE BURDEN
OF RAINFALL TO BE ABSORBED BY THE STREAMS...CREEKS AND RIVERS. WARM
ADVECTION RAINFALL WILL DICTATE NEEDS TODAY AS FAR AS WATCHES. RFC
QPF AMOUNTS AT THIS TIME ARE GENERALLY A BIT LOWER COMPARED TO THOSE
FROM WEDNESDAY. ALSO LOWER COMPARED TO THE ATMOSPHERIC SET UP
WEDNESDAY IS THE PRECIPITABLE WATER VALUES WHICH PEAK AT AROUND THE
1.15 INCH RANGE.

LAST BUT NOT LEAST...WARM SECTOR AIRMASS SHOULD GIVE WELL ABOVE
NORMAL TEMPERATURES TODAY APPROACHING 70F OVER THE
LOWLANDS...ALTHOUGH DO NOT THINK THERE WILL BE MANY...IF
ANY...LOCATIONS TOPPING THIS MARK. EXPECTING WINDS TO PICK UP TODAY
AS WELL...WITH GUSTS OVER 20KTS LATER THIS AFTERNOON AND INTO
TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AMPLIFYING UPPER TROUGH OVER THE OHIO VALLEY BRINGS MUCH COLDER AIR
IN THIS PERIOD...ESPECIALLY BEGINNING SUNDAY WITH A REINFORCING
SURGE OF COLD AIR AND DEEPER MOISTURE UNDER AN AMPLIFYING UPPER
TROUGH.

AHEAD OF THIS COLDER SURGE...SATURDAY LOOKS TO BE A MOSTLY DRY AND
SEASONABLE DAY...WITH A RELATIVE DRY SLOT IN SOUTHWEST FLOW UNDER A
COOLING ATMOSPHERE ALOFT. THIS WILL BRING A RATHER BLUSTERY SATURDAY
ONCE MIXING DEVELOPS...DIMINISHING AT NIGHT WITH LOSS OF HEATING.

BACK TO SUNDAY...COLD ADVECTION BEGINS IN EARNEST WITH MOSTLY CLOUDY
SKIES. INTRODUCED CHANCE POPS LOW LANDS...AND LIKELY POPS IN
NORTHERN AND CENTRAL MOUNTAINS WHERE SOME OROGRAPHIC UPSLOPE FLOW
WILL ENHANCE SHOWERS. NOT IDEAL UPSLOPE COMPONENT...BUT MOISTURE UP
THROUGH 700 MB IS NOTED. IN A NUTSHELL...NOTHING HEAVY. THIS TIME OF
YEAR AND DAYTIME HOURS STRONGLY SUGGEST RAIN SHOWERS...EXCEPT SNOW
SHOWERS ABOVE 2000 FEET. MAYBE AN INCH OF SNOW IN THE HIGHER
ELEVATIONS. WILL SPLIT THE COLDER MET AND MILDER MAV TEMP
GUIDANCE...RANGING FROM NEAR 40 LOW LANDS TO UPPER 20S HIGHER
MOUNTAIN ELEVATIONS.

MODELS FEATURE AN UPPER DISTURBANCE SWINGING THRU THE AREA SUNDAY
NIGHT...BUT TRACK AND SPEED ARE DIFFERENT IN THE MODELS. GIVEN THIS
LACK OF CONFIDENCE ON THIS FEATURE THIS FAR OUT...WILL TREAT THIS AS
MAINLY AN UPSLOPE EVENT. EXPECT RAIN SHOWERS TO SNOW SHOWERS LOW
LANDS WITH PERHAPS A LIGHT COATING IN SPOTS...BUT A FEW INCHES ARE
POSSIBLE IN THE HIGHER ELEVATIONS OF THE NORTHERN AND CENTRAL
MOUNTAINS. LOWS FROM THE UPPER 20S LOW LANDS TO THE UPPER TEENS
HIGHER MOUNTAINS.

FOR MONDAY...HIGH PRESSURE BUILDS IN RAPIDLY WITH LINGERING
MOUNTAINS SNOW SHOWERS ENDING EARLY AND SUNSHINE INCREASING FROM
WEST TO EAST. STILL..EXPECT TEMPERATURES TO BE BELOW NORMAL...IN THE
LOWER 40S LOW LANDS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
PRIMARY FORECAST CONCERN WILL BE A CHANCE OF PRECIPITATION SUNDAY
NIGHT INTO MONDAY AS A SHORTWAVE TROUGH MOVES BY THE REGION.

SUNDAY NIGHT...INITIALLY LARGE SCALE FORCING FOR ASCENT PUSHES
EASTWARD OUT OF THE AREA BUT WILL QUICKLY REDEVELOP DURING THE
OVERNIGHT HOURS AS A SHORTWAVE MOVES NW-SE THROUGH THE MEAN FLOW
AROUND THE UPPER LEVEL TROUGH BASE. THIS FORCING IS MAXIMIZED OVER
THE SOUTHERN CWA AROUND 12Z MON BEFORE LARGE SCALE SUBSIDENCE
QUICKLY DEVELOPS ACROSS AREA BY 18Z MON IN ITS WAKE...WITH TROUGH
AXIS EAST OF AREA BY THEN. IN ADDITION...GOOD PVA AND LOW LEVEL WARM
ADVECTION AT BOTH 700MB AND 850MB SHOULD BE ENOUGH TO GENERATE SOME
PRECIP OVER THE AREA...WITH HIGHEST POPS ACROSS SOUTHERN AND WESTERN
CWA BTWN 06Z-12Z MON. TEMPS WILL DROP INTO THE LOWER 30S MOST
LOCATIONS BY 06Z AND WITH MODEL CONSENSUS QPF AROUND THE 0.1 TO 0.2
INCH RANGE...AN INCH OR TWO OF SNOW WILL BE POSSIBLE.

PRECIP WILL BY AND LARGE COME TO END BY MIDDAY MONDAY BUT WILL
CONTINUE SLIGHT CHANCE/LOW CHANCE POPS MAINLY ACROSS SOUTHERN ZONES
AND MOUNTAINS UNTIL 00Z TUE TO ACCOUNT FOR PLENTIFUL LOW LEVEL
MOISTURE IN PLACE WITH A 700MB BAROCLINIC ZONE PROGGED NEAR THE
WESTERN/SOUTHERN CWA MON AFTERNOON. SNOW WILL CHANGE TO RAIN HOWEVER
ACROSS LOWLANDS AS TEMPS WARM THROUGH THE 30S INTO THE 40S. ALL
PRECIP SHOULD END BY TUE 00Z WITH CLEARING SKIES. TUE MORNING WILL
BE COLDEST MORNING DURING THE PERIOD. WITH 925MB TEMPS AROUND -3C TO
-4C 12Z TUE AND MOSTLY CLEAR SKIES/LIGHT WINDS...HAVE CONTINUED TO
LOWER MINS A FEW DEGREES DOWN INTO THE LOW 20S ACROSS THE LOWLANDS.
HIGHS TUE WILL WARM TO NEAR SEASONAL LEVELS AND INTO THE 60S WED/THU
AS UPPER LEVEL RIDGING BUILDS INTO THE REGION.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
CEILINGS LOWER AHEAD OF A WARM FRONT. SHOWERS WITH SCATTERED
THUNDERSTORMS LATER THIS MORNING AND EARLY AFTERNOON WILL BRING
MAINLY BRIEF MVFR TYPE RESTRICTIONS...AND HAVE CARRIED CB FOR THE
THUNDER POTENTIAL. ADDITIONAL STORMS LATER TODAY AND INTO TONIGHT
WILL HAVE STRONG OR POSSIBLY SEVERE CHARACTERISTICS WITH STRONG
WINDS AND HAIL. MAY NEED TO UPGRADE CB TO TSRA AND ADD BRIEF IFR
FOR CERTAIN TAF SITES BEYOND THE 18Z TIME FRAME...ESPECIALLY WITH
THE COLD FRONT INTO TONIGHT.

SURFACE FLOW WILL BECOME GUSTY OUT OF THE SOUTH THIS AFTERNOON AND
TONIGHT. COLD FRONT PASSES FROM 03Z TO 09Z TONIGHT...AND WILL TAKE
SHOWER AND THUNDER CHANCES WITH IT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: EXACT TIMING AND LOCATIONS OF CONVECTION
STILL CARRIES A DEGREE OF UNCERTAINTY. TEMPOS MAY BE NEEDED FOR
BRIEF IFR...GUSTY THUNDERSTORM WINDS...AND TSRA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         FRI 03/02/12
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SATURDAY...
MVFR TO IFR CIGS AND VSBYS POSSIBLE IN SHOWERS AND THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST FRIDAY NIGHT INTO SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...GG
AVIATION...
Hazardous weather outlook, Mar 2, 9:43 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
943 AM EST FRI MAR 2 2012

VAZ004-WVZ010-011-016-018>020-027>040-046-047-031445-
BUCHANAN-PLEASANTS-TYLER-ROANE-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
943 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EST THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ067-075-076-085>087-VAZ003-WVZ005>009-013>015-017-
024>026-031445-
GREENUP-CARTER-BOYD-LAWRENCE-MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-
DICKENSON-WAYNE-CABELL-MASON-JACKSON-WOOD-LINCOLN-PUTNAM-KANAWHA-
WIRT-MINGO-LOGAN-BOONE-
943 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EST THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-083-084-031445-
PERRY-JACKSON-VINTON-
943 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY INTO
FRIDAY NIGHT.

WITH WET SOILS...THERE IS ALSO THE RISK OF SMALL STREAM AND
HEADWATER RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Mar 2, 9:20 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EST FRI MAR 2 2012

KYZ101>103-105-OHZ087-VAZ004-WVZ005-006-013-024>026-034-021515-
BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-GREENUP KY-
LAWRENCE OH-LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
WYOMING WV-
920 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...GREENUP...
LAWRENCE...LINCOLN...LOGAN...MINGO...NORTHWESTERN BUCHANAN...
NORTHWESTERN WYOMING...SOUTHWESTERN BOONE...SOUTHWESTERN CABELL AND
WAYNE COUNTIES...

AT 912 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PAINTSVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ULYSSES AROUND 930 AM...CLIFFORD AROUND 940
AM...DUNLOW AROUND 950 AM...KIAHSVILLE AROUND 1000 AM...RANGER AROUND
1010 AM AND MYRA AROUND 1020 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 149 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 20
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8324 3874 8300 3875 8287 3858 8281
      3876 8265 3782 8156 3729 8228 3753 8199
      3755 8213 3768 8231 3795 8252 3788 8263
      3799 8293 3796 8300 3800 8303 3811 8290
      3817 8292 3826 8316 3819 8324 3832 8334
Special weather statement, Mar 2, 10:11 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EST FRI MAR 2 2012

KYZ101>103-105-OHZ087-WVZ005-006-013-024>026-034-021615-
BOONE WV-BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE OH-
LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-WYOMING WV-
1011 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EASTERN CARTER...
LAWRENCE...LINCOLN...LOGAN...MINGO...NORTHWESTERN WYOMING...
SOUTHEASTERN GREENUP...SOUTHERN CABELL...SOUTHWESTERN BOONE AND WAYNE
COUNTIES...

AT 1006 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
INEZ...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFFORD AROUND 1020 AM...DUNLOW AROUND 1030
AM...KIAHSVILLE AROUND 1040 AM...MYRA AROUND 1050 AM AND HAMLIN
AROUND 1100 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 164 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 20
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8283 3860 8275 3864 8277 3876 8265
      3782 8155 3753 8195 3753 8205 3770 8231
      3778 8234 3781 8241 3788 8243 3790 8248
      3795 8252 3795 8256 3789 8260 3810 8291
      3817 8292 3819 8305 3825 8315

The radar

The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 flash flood, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
March 2, 10:43 AM EST
Where
Logan County, Mallory
Measured
0.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
37.730, -81.850

Flash Flood, Logan

When
March 2, 6:20 PM EST to 11:45 PM EST
Where
Logan County, 1 mi SW of Shively to 1 mi W of West Logan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.920, -82.093

Streams in the far western portion of the county, near the border with Lincoln and Mingo Counties flooded and closed roads. This included the headwaters of Harts Creek.

Flash Flood, Mingo

When
March 2, 6:30 PM EST to March 3, 1:00 AM EST
Where
Mingo County, 1 mi NW of Breeden to Mc Cloud
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.940, -82.293

Streams, such as the East and West Forks of Twelvepole Creek, blocked roads.

Hail, Wayne

When
March 2, 6:35 PM EST
Where
Wayne County, 0.83 mi W of Paddle Creek
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.100, -82.585

Tornado, Wayne

When
March 2, 6:38 PM EST to 6:57 PM EST
Where
Wayne County, 0.97 mi NNW of Glenhayes to 0.52 mi ESE of Cove Gap
Rating
EF3
Path length
16.61 mi
Path width
1,000 yd
Continued into
Lincoln, Wv (RLX)
Property damage
$1.9 million
Reported by
NWS Storm Survey
Coordinates
38.033, -82.535

The tornado crossed the Tug Fork River from Lawrence County, Kentucky and enter Wayne County. Numerous trees were blown down near Glenhayes. The tornado passed between Dunlow and Radnor, then into the Kiahsville and Cove Gap vicinity along Route 37. In the Dunlow vicinity, the damage was from hilltop to hilltop, just over a half mile wide. In that vicinity, about 5 homes were destroyed with 1 sustaining major damage. At least 3 vehicles were damaged in Dunlow. The East Lynn Lake campground vicinity saw toppled trees and damage to electric and phone lines. Approximately 15 homes were destroyed with 7 sustaining major damage around Kiahsville and Cove Gap. The homes included mobile homes and manufactured structures. A 2 story house lost its roof, plus several of the outside walls and an interior wall. The hillsides and narrow roads were littered with uprooted trees, tangled power lines, sheets of metal roofing, and damaged vehicles. A resident near Cove Gap said, we never thought anything like this would get in here. It got in and it didn't want to leave. I guess it wasn't here that long, but it seemed like forever.

Ironically, it may have been a local funeral that saved lives. A funeral was being held in the community of Wayne that evening for a local Cove Gap resident. Several neighbors attended the funeral and were not at home when the storm hit. When they returned, they found their homes damaged. The tornado then traveled into Lincoln County where it weakened and finally dissipated.

A maximum wind speed of 138 mph was estimated by the survey team in the Dunlow vicinity, resulting in a low end EF3 rating.

Hail, Wayne

When
March 2, 6:38 PM EST
Where
Wayne County, Ft Gay
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.120, -82.600

Flash Flood, Lincoln

When
March 2, 6:40 PM EST to March 3, 2:00 AM EST
Where
Lincoln County, Hamlin to Sweetland
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
38.280, -82.100

Flash flooding occurred along creeks such as Joes Creek, Cobbs Creek, Straight Fork, and Middle Fork. Twelve water rescues occurred. Communites such as Griffithsville, Garretts Bend, Yawkey, Sod, and Alum Creek were affected. Many roads were flooded and closed including Routes 3 and 214. The Duval firehouse was flooded with 19 inches of water inside. Around 3 dozen homes were affected by the water. Three businesses had up to 6 inches of water inside. The damage from the water was about equal to that caused by the more localized tornadoes.

In the aftermath, a strong rise occurred along the Guyandotte River in western Lincoln County. Yet, water levels remained below flood stage at Branchland.

Hail, Wayne

When
March 2, 6:52 PM EST
Where
Wayne County, 0.42 mi SW of Cove Gap
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
38.096, -82.256

Tornado, Lincoln

When
March 2, 6:57 PM EST to 7:07 PM EST
Where
Lincoln County, 1.94 mi SW of Cuzzie to 0.26 mi S of Allen
Rating
EF1
Path length
8.88 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.097, -82.241

The long tracked tornado was weakening as it finally dissipated in Lincoln County. Wind gusts were estimated in the 85 to 90 mph range in tree damage around Ranger. On the enhanced Fujita scale it would be on the low end of the 1 rating.

Thunderstorm Wind, Kanawha

When
March 2, 7:30 PM EST
Where
Kanawha County, 1.48 mi S of Marmet to Marmet
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.229, -81.573

Trees fell onto power lines in the town and along Lens Creek. A tin roof was blown off a mobile home.

Tornado, Lincoln

When
March 2, 7:32 PM EST to 7:50 PM EST
Where
Lincoln County, 1.27 mi E of Bradyville to 1.23 mi NE of Woodville
Rating
EF1
Path length
16.02 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS Employee
Coordinates
38.147, -82.157

A separate supercell that was further north and slightly later in time produced a second tornado in Lincoln County. Damage to trees and a few residents were noted around Palermo and also along Sulphur Spring Road near Alkol. Similar to the other tornado in Lincoln County, maximum winds were estimated on the low end of the EF1 scale, in the 85 to 90 mph range.

Tornado, Mingo

When
March 2, 7:38 PM EST to 7:42 PM EST
Where
Mingo County, 0.9 mi ENE of Kermit to 2.1 mi E of Kermit
Rating
EF2
Path length
1.2 mi
Path width
250 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
37.833, -82.404

A tornado coming out of Martin County Kentucky crossed over the Tug Fork River and lifted just as it entered West Virginia.

The tornado hit a ridge line just south of Kermit. Several trees were blown down. Debris was carried over the river from the Lovely vicinity of Martin County and scattered on the mountainside and across Route 52. The tornado was lifting but still came in contact with a railroad communication tower. The tower was 280 feet tall with a base elevation of 1380 feet above mean sea level. The free standing tower was fully collapsed over the back side of the ridge. It was determined that the tornado destroyed the tower before completely lifting up and dissipating. Winds of 125 mph were estimated.

Hail, Mingo

When
March 2, 7:41 PM EST
Where
Mingo County, 0.79 mi SE of Greyeagle
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.843, -82.409

Hail, Wayne

When
March 2, 8:00 PM EST
Where
Wayne County, 15 mi SSE of East Lynn
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.969, -82.275

Hail, Logan

When
March 2, 8:05 PM EST
Where
Logan County, 0.65 mi SSE of Phico
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
37.941, -82.016

Hail, Lincoln

When
March 2, 8:05 PM EST
Where
Lincoln County, Griffithsville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.230, -81.980

Flash Flood, Wayne

When
March 2, 8:40 PM EST to March 3, 3:00 AM EST
Where
Wayne County, Ft Gay to Missouri Brach
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.120, -82.600

Streams feeding into Twelvepole Creek and into East Lynn Lake flooded. Route 152 was closed, hindering the relief efforts for both the flooding and the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyThe tornado archive for West Virginia, 2012Warnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366254, 366323, 366312, 366248, 366030, 366247, 366294, 366261, 366031, 366243, 366064, 366066, 366246, 366250, 366253, 366266, 366308.